TUESDAY, Feb. 28 (HealthDay News) -- The popular
cholesterol-lowering drugs called statins will now come with
revised labels warning of a slight increased risk of elevated blood
sugar levels, which could lead to type 2 diabetes, as well as a
warning on rare cases of confusion and memory loss, U.S. drug
regulators said Tuesday.
But the U.S. Food and Drug Administration, which made the
announcement, and health-care professionals all stressed that the
heart-protective benefits of statins -- which include drugs such as
Crestor, Lipitor, Pravachol and Zocor -- far outweigh the risks
spelled out on the new labels.
"We want health-care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol," Dr. Mary Parks, director of the FDA's Division of Metabolism and Endocrinology Products, said in a news release.
Dr. Gregg Fonarow, professor of cardiovascular medicine at the
University of California, Los Angeles, and a spokesman for the
American Heart Association, agreed with the FDA. "The benefits of
statin medications for most individuals exceed the potential
risks," he said.
Statins have been very effective in lowering cholesterol and the
potential risk of fatal and non-fatal cardiovascular events for men
and women with established heart disease, as well as for otherwise
healthy individuals with one or more cardiovascular risk factors,
The labeling changes reflect recent data from statin clinical
trials and occasional side effects that have been reported, Fonarow
The full list of statins include: Lipitor (atorvastatin), Lescol
(fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin
extended-release), Livalo (pitavastatin), Pravachol (pravastatin),
Crestor (rosuvastatin), and Zocor (simvastatin). Combination
products include: Advicor (lovastatin/niacin extended-release),
Simcor (simvastatin/niacin extended-release), and Vytorin
(simvastatin/ezetimibe), the FDA said.
The FDA also said it was removing from the label the need for
routine monitoring of liver enzymes. The agency now recommends that
these tests be done before patients start statin therapy, and as
The FDA says serious liver injury with statins is "rare and
unpredictable," and "routine periodic monitoring of liver enzymes
does not appear to be effective in detecting or preventing this
rare side effect."
There have been sporadic reports from patients using statins of
memory loss and confusion. The drug label will now include
information about these potential side effects.
"These reports generally have not been serious and the patients' symptoms were reversed by stopping the statin," the FDA noted.
In addition, the FDA said doctors need to be aware that one
statin -- lovastatin (Mevacor) -- can interact with other drugs,
increasing the risk for muscle injury. Those other drugs include
protease inhibitors, which are used to treat HIV, and drugs used to
treat some bacterial and fungal infections, the agency said.
Responding to the FDA's announcement, Dr. Gordon Tomaselli,
president of the American Heart Association, said: "The FDA's
announcement on the label changes does not question the benefit of
statins to lowering cholesterol, but it does provide patients and
health-care providers the most current information about the safe
use of statins.
"While we recommend healthy people focus on prevention using lifestyle changes rather than drug therapy whenever possible," he added in a news release, "for some people, lifestyle changes aren't enough. As with all therapies, the decision to use statins for primary or secondary prevention must include careful consideration of the risks and benefits, side effects and cost. Working with your health-care provider to be sure you're doing what you need to do to stay healthy is the best approach."
To learn more about statins, visit the
U.S. National Library of Medicine.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.